Ashtma night cough - not really anyother symptoms!

Hi, I was diagnosed with asthma in 2002 following several bouts of Bronchitis. My worse symptom has been the night cough. When I was pregnant (end 2004/begining 2005) my asthma improved no end and I went down to 1 puff of my preventor morning and night. Since having my daughter, its got worse and worse.

I'm now on 4 puffs of the preventor (Symbicort 200/6) twice a day, 2 puffs of salbutamol at bed time and a singular tablet at bedtime, and I'm still waking in the night with a cough. But I'm fine during the day. Does anyone else have this problem?

11 Replies

oldestnewest
  • If u c ur doctor or asthma nurse,

    they might suggest a long acting reliever (serevent etc), to take in morn and nite -which would help keep ur airways open.

    I used 2 have just cough and tight chest symptoms until I got a chest infection once upon a time - then I started wheezing 2.

    Shadz xxx

  • Hi Shadz.

    I'm on symbicort at the mo which is suposed to have a long acting reliever in it. I'm going to try and see my doctor tomorrow but he seems to be stabbing in the dark as to what to do..

    I did have a course of steriods which sorted it out, but its come back now. :(

  • Symbicort is pulmicort (steroid) + Oxis (long-acting reliever) and I cant remember exactly but I am sure that can be increased more dose wise !!

    It is along time since I tried it !!

    But if its night time symptoms that bother you is there something in your bedroom that may be making things worse at all ??

    There are other drugs your gp can try or may have tried you on already !!

    Ive always had it drilled into me that night symptoms are an indication that your asthma is NOT being controlled well enough !!

  • Hi Dizie,

    I was taking the lower dose symbicort, but was then prescribed the 400/12 to control...uncontrolled symptoms early morning, - 4.00am'ish. The balance of long acting relievers and preventor drugs in this sort of inhaler seems to suit my breathing probs at that time of the day.Plus a few other meds.

    Worth asking your GP/ chest con.

    Mia

  • Could be silent reflux...

    Sometimes night-time cough can be a symptom of silent acid reflux, either causing or worsening asthma by irritating the airways. Bronchodilators may actually make this worse as they may have some dilating effect on the valve inbetween the stomach and oesophagus (but please don't stop any of your meds without consulting your GP!)

    There are tests that can be done to try to find out if this is the case, but they're quite invasive. It may be worth asking your GP if you can have a trial of a Proton Pump Inhibitor such as omeprazole taken at night to see if this reduces your symptoms. You could also try elevating the head of the bed and not eating close to bedtime.

    Wouldn't explain why you were better when pregnant though - reflux usually gets worse when pregnant. Is your asthma worse any particular time of the month? (see thread on asthma and the Pill)

    Hope this helps

    Emily H

  • Thanks all for your responses. Wheezer - thats what I've been told to, but when I last spoke to the doctor he was very much of the opinion that night time coughs were not a gague of how your asthma is... I beg to differ...

    Mia, how many puffs can you have on the 400/12? Last time I saw the asthma nurse at our surgery, she thought you could only have 2 puffs - ie the same as 4 on the 200/6. You may be spotting a theme here that our surgery doesn't really have a handle on asthma care!

    EmilyH, my asthma doesn't seem to be worse at any one time really. I did wonder if the dust was affecting it, so have been super efficiant with the cleaning in the bed room, and have been leaving the window open etc etc, but it doesn't seem to help. Its far far worse when I sleep on my back, which is a shame as thats how I'm most rested.

    I'm going to print this thread out and take it to the doctors with me, as theres some really interesting suggestions here. I do get the feeling that our GP thinks I'm making it up...

  • Grrrrrrrrrr!

    Mood - angry!

    Well I've just come back from the doctors. I thought it had gone OK... I told him what was happening, he looked at my peak flow record, pondered a bit and said he'd try me on a stronger inhaler. OK I thought, hurrah! It never occured to me to read the prescription. When I got the the chemist, the pharmacist called me over. I was on Symbicort 200/6, 4 puffs twice a day. He's given me Symbicort 400/12, 2 puffs twice a day - SO THE SAME BL**DY AMOUNT!!!

    Am a bit ticked off to say the least. I'm at work tomorrow so can't get back to the docs before friday. Sorry, just needed to rant....

    Does anyone know if there is likely to be any difference between 4 puffs of 200/6 against 2 puffs of 400/12

  • Hi Dizie,

    I'm on two puffs -morning and early evening of 400/12 Symbicort. Total of four inhalations per day.

    As I've already said the low dose just wasn't controlling my severe breathlessness during the early morning - 4.00am - dip in pf. (Used to wake up with pf around the 140 -150ish mark) although during the day my asthma was under far better control. The symbicort has worked very well for me in terms of the long acting reliever - eformoterol - part of that drug. Not sure about the steroid -budesonide- anti-inflammatory half of Symbicort, because I'm still taking pred to control allergic responses.. But fortunately now on a tapering off regime with the pred.

    You might find you get better control with the higher dose albeit the same overall amount. A sort of kick start effect if you like!

    Have a word with your asthma nurse and doc. My dosage has been agreed with my chest con, that's why I wouldn't like to recommend any sort of dosage.

    I get cross with my asthma nurse too especially when I've waited ages to see her and then get told I will have to go back to the docs, 'cause she can't help me.

    But the AUK forum seems to fill that gap of useful tips, sharing the good and the grot times, and learning more.

    Try not to get too stressed, it only makes things worse, but do go back to your docs if things aren't improving.

    Keep talking to us though! I've done my fair share of moaning in the past and everyone is SO supportive.

    Take care

    Mia

    xxx

  • Thanks Mia. I had a spate on pred not so long ago, and it really didn't agree with me so I'm quite keep to avoild that again! What dose are you on if you don't mind me asking?

    I had 40mg and I found that it made me very light headed and ""odd"" (well odder than usual!) for about an hour after I'd taken them. I also had insomnia and put weight on. But it did sort my asthma out at the time.

    Its really odd as before I had my daughter in April 2005, my asthma hadn't been too much of a bother. I'd had seretide and was on 1 puff a day, then I switched to sybicort as the doc thought it would suit me better, which it did. During my pregnancy, I only needed 1 puff of the sybicort 200/6 and only used my salbutamol twice in 9 months! Since having her though, its got gradually worse...

    Oh well...

  • I don't know if this will be much help to you dizie but i was taken symbicort 200/6 for a couple of years until about february this year when i had some problems and was put up to 3 puffs from 2. Still didn't help so dr changed it to seretide, that didn't work, changed again to beclometasone with servent, that did't work, dr asked how i got on with symbicort, i said ok til earlier this year when it seemed to stop helping, dr put me back on it but at 400/12, the same as you, so i guess there is some logic there. I only started this new inhaler on friday evening so a bit earlier to tell.

    Hope the new strength does some good for you!

    Christine

  • Hi Dizie,

    I take 30mg of pred as a starting dose which is right for my height and weight etc to get everything back under control, and then start tapering off after a few weeks. But very slowly. Currently taking 20mg per day this week. Worst side effects for me are that I lose weight and have manic energy! Best side effect is that I can breathe really well!

    My asthma totally disappeared when pregnant, returned briefly shortly before and after giving birth, then disappeared again while breastfeeding. So yes there is definitely a hormonal link there somewhere, as discussed already on the asthma and pill thread. Those were the only times when I was absolutely symptom free. Thought I was cured and is probably one of the reasons, I ended up with three kids plus one that got away!

    Unfortunately I can’t take the pill (tried it and got a DVT) as I believe the pill can help some women with asthma control. Think it could have helped me.

    We all react differently though…

    Good luck with your dosage too Christine.

    Mia

    xxx

You may also like...